Thunderstorm Wind, Penobscot
- When
- July 18, 1:11 PM EST
- Where
- Penobscot County, Dixmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.683, -69.167
Power lines were blown down from estimated wind gusts of 50 knots ( 58 mph ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Power lines were blown down from estimated wind gusts of 50 knots ( 58 mph ).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 11:02 AM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1202 PM EDT FRI JUL 18 2003 .UPDATED...DECIDED TO LOWERS POPS UP NORTH AND KEEP POPS THE SAME IN SOUTHERN AREAS AFTER LOOKING AT LATEST RADAR AND SEEING THUNDERSTORMS CREEPING UP IN SOUTHERN PART OF STATE. COLD FRONT LOOKS TO BE GETTING OUT OF OUR CWA VERY SOON AS WE ARE ALREADY IN A DRY SLOT. ALSO REFRESHED WORDING TO GET RID OF MENTION OF MORNING WEATHER. .SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE STATE TODAY AND EARLY TONIGHT THEN STALL OVER THE COASTAL WATERS. THIS WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND SATURDAY. DISCUSSION... WEAK COLD FRONT PRESENTLY CROSSING THE REGION W/ RADAR SHOWING SOME LIGHT SPOTTY SHOWER ACTIVITY MAINLY N AND W AREAS. MODELS CONSISTENT IN MOVING THIS FRONT JUST OFF THE COAST LATER TODAY AND TONIGHT THEN STALLING IT OUT AS UPPER LOW NW OF THE REGION KEEPS SWRLY FLOW ALOFT OVER THE STATE. AS THIS BOUNDARY CROSSES THE AREA TODAY...THERE WILL BE A FOCUS FOR SOME SHOWER/TSRA ACTIVITY AND WILL HOLD ONTO SCT POPS N AND LOW LIKELY POPS S. LOSS OF HEATING WILL DECREASE OR END ACTIVITY TONIGHT AND WILL JUST KEEP MENTION OF ANY PRECIP TO MAINLY THE EARLY PERIODS. MORE OF THE SAME FOR SATURDAY THOUGH TRIGGER N WILL BE EMBEDDED SHORT WAVES ROTATING AROUND THE PERSISTENT UPPER LOW NW OF THE AREA WHILE SRN AREAS REMAIN IN CLOSE PROXIMITY TO THE FRONT JUST OFFSHORE... TEMPS EXPECTED TO BE JUST A FEW DEGREES COOLER TODAY VS YESTERDAY AND MOS NUMBERS IN MUCH BETTER AGREEMENT TODAY AND LOOK REASONABLE THRU SAT... NO MAJOR CHANGES INTRODUCED IN THE EXTENDED... MARINE...NO HEADLINES EXPECTED THROUGH TOMORROW. WINDS WILL BE LIGHT. FOG WILL CONTINUE TO REDUCE VISIBILITIES...ESPECIALLY UP TOWARD EASTPORT. AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. SOME WIDELY SCATTERED SHOWERS WILL BE AROUND. .CAR...NONE. WALLINGFORD/BLOOMER UPDATE:MARK
MEZ001>006-010-011-015>017-029>032-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 613 AM EDT FRI JUL 18 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. KHW
MEZ015-016-181845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT FRI JUL 18 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...
AT 138 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL...STRETCHING FROM 21 MILES SOUTHWEST OF
NEWPORT TO 10 MILES SOUTHEAST OF NEWPORT. THE LINE WAS MOVING EAST AT
25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
KENDUSKEAG... HERMON... HAMPDEN...
BREWER... BANGOR... VEAZIE...
ORONO... OLD TOWN... DEDHAM...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4481 6944 4448 6925 4463 6836 4511 6861
NNNN
CALDERONThe Portland,ME radar (KGYX), 124 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379303.